Title: 3D reconnection due to oblique modes: a simulation of Harris current sheets
Authors: Lapenta, Giovanni ×
Brackbill, JU #
Issue Date: 2000
Publisher: European geophysical society
Series Title: Nonlinear processes in geophysics vol:7 issue:3-4 pages:151-158
Abstract: Simulations in three dimensions of a Harris current sheet with mass ratio, m(i)/m(e) = 180, and current sheet thickness, p(i)/L = 0.5, suggest the existence of a linearly unstable oblique mode, which is independent from either the drift-kink or the tearing instability. The new oblique mode causes reconnection independently from the tearing mode. During the initial linear stage, the system is unstable to the tearing mode and the drift kink mode, with growth rates that are accurately described by existing linear theories. However, oblique modes are also linearly unstable, but with smaller growth rates than either the tearing or the drift-kink mode. The non-linear stage is first reached by the drift-kink mode, which alters the initial equilibrium and leads to a change in the growth rates of the tearing and oblique modes. In the nonlinear stage, the resulting changes in magnetic topology are incompatible with a pure tearing mode. The oblique mode is shown to introduce a helical structure into the magnetic field lines.
ISSN: 1023-5809
Publication status: published
KU Leuven publication type: IT
Appears in Collections:Plasma-astrophysics Section
× corresponding author
# (joint) last author

Files in This Item:

There are no files associated with this item.

Request a copy


All items in Lirias are protected by copyright, with all rights reserved.

© Web of science